Alert archive / New York / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Buffalo, NY

April 18, 2009

NWS Buffalo, NY issued this red flag warning at Apr 18, 2009, 1:30 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2009, 1:30 PM EDT (17:30 UTC)
Expired
Apr 18, 2009, 6:00 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KBUF 181730
RFWBUF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
130 PM EDT SAT APR 18 2009


NYZ012-013-019>021-182200-
/O.NEW.KBUF.FW.W.0003.090418T1730Z-090418T2200Z/
WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
130 PM EDT SAT APR 18 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

VERY LOW HUMIDITY RANGING FROM 15 TO 25 PERCENT COMBINED WITH
WESTERLY WINDS GUSTING AT 25 TO 30 MPH AND THE LACK OF RAIN OVER
THE PAST FEW DAYS HAVE CREATED AN EXTREME FIRE DANGER SITUATION. 
LOCAL BURN BANS ARE IN EFFECT FOR CATTARAUGUS COUNTY AND OPEN
OUTDOOR BURNING IS STRONGLY DISCOURAGED ELSEWHERE WITHIN THE
WARNED AREA. IF ANY FIRES DO DEVELOP...THESE CRITICAL WEATHER
CONDITIONS WILL CAUSE A FIRE TO SPREAD QUICKLY...BURN
INTENSELY...AND BECOME DIFFICULT TO CONTAIN. THE RED FLAG WARNING
WILL CONTINUE THROUGH 600 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this red flag warning went out at Apr 18, 11:18 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 18, 11:18 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1118 AM EDT SAT APR 18 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTH ACROSS THE THE REGION THIS
AFTERNOON INTO EARLY TONIGHT AND PRODUCE A FEW SHOWERS. HIGH
PRESSURE BUILDING SOUTH FROM QUEBEC WILL BRING DRY WEATHER SUNDAY.
LOW PRESSURE LIFTING NORTH FROM THE MISSISSIPPI VALLEY WILL BRING
PERIODS OF MUCH NEEDED RAINFALL MONDAY AFTERNOON THROUGH
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM UPDATE...RAIN IS SPREADING INTO JEFFERSON AND LEWIS COUNTIES
IN THE LATE MORNING AND EARLY AFTERNOON, AND POPS HAVE BEEN RAISED
TO 90% THERE. SKIES ACROSS THE SOUTHERN TIER REMAIN SUNNY. SKY
COVER HAS BEEN ADJUSTED FOR CLOUDIER CONDITIONS TO NORTH AND MORE
SUN IN THE SOUTHERN TIER.

OTHERWISE MAIN FORECAST CONCERN CONTINUES TO BE THE PROGRESS OF A
BACK DOOR COLD FRONT.

MODELS IN GOOD AGREEMENT WITH DECENT MID LEVEL SHORT WAVE SLIDING
ESE TODAY FROM CENTRAL ONTARIO TO NORTHERN NY BY THIS EVENING. THIS
IS ALONG RIGHT REAR QUADRANT OF UPPER JET. WE HAVE KEPT POPS AT
CHANCE BY LATER THIS AFTERNOON AS BEST DYNAMICS SLIDE TO THE EAST.
WE HAVE LEFT LOW CHANCE POPS ALONG THE SOUTHERN SHORE OF LAKE
ONTARIO FOR NOW, BUT THE 06Z NAM SHOWS THAT MAY BE TOO
PESSIMISTIC, BUT THE 06Z GFS SHOWS A CHANCE. WE KEEP SLIGHT CHANCE
FARTHER SOUTH TO BUFFALO AND DANSVILLE WITH NONE IN SOUTHERN TIER.
THIS MOISTURE WILL BE FIGHTING A VERY DRY BOUNDARY LAYER SO QPF
LOOKS MEAGER...LESS THAN 0.1 INCH GENERALLY.

THE BACK DOOR FRONT WILL DROP ACROSS THE ENTIRE REGION TONIGHT...AND
BE BELOW THE PENNSYLVANIA BORDER BY SUN MORNING. ANY RAIN WILL BE
LIMITED AS UPPER ENERGY WILL BE WELL TO THE EAST...BUT CARRIED
CHANCE POPS IN THE EVENING OVER THE NORTHERN HALF OF WESTERN NY
TO ACCOUNT FOR ANY REMNANT SHOWERS FROM THIS AFTERNOON. SKIES
SHOULD CLEAR OVER NORTH COUNTRY BY MORNING SO LOWERED TEMPS A BIT
FROM MOS...BUT THESE MAY NEED TO GO LOWER IF IT CLEARS SOONER. LOW
CLOUDS SHOULD HANG TOUGH OVER THE WEST AFTER MIDNIGHT IN THE WAKE
OF THE FRONT WITH A COOL N-NE UPSLOPE FLOW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE RIDGING SOUTH FROM SOUTHERN ONTARIO AND QUEBEC WILL
BRING DRY WEATHER ON SUNDAY. THE HIGH WILL BRING A FAIR AMOUNT OF
SUNSHINE TO THE NORTH COUNTRY AND NORTHERN FINGER LAKES...BUT
MOISTURE LINGERING NORTH OF A WEAKENING COLD FRONT WILL RESULT IN
MORE CLOUDINESS FOR AREAS FARTHER TO THE SOUTH AND WEST.

THE WEATHER WILL BECOME MORE UNSETTLED SUNDAY NIGHT AND MONDAY AS A
DEEPENING AREA OF LOW PRESSURE LIFTS NORTH FROM THE MISSISSIPPI
VALLEY AND REACHES THE LOWER LAKES BY LATE MONDAY. ADDITIONAL LIFT
WILL BE PROVIDED BY A 40 TO 50 KNOT LOW LEVEL JET THAT IS FORECAST
TO PUSH ACROSS WESTERN AND CENTRAL NEW YORK STATE. BASED ON THESE
TRENDS...WILL INDICATE A GRADUAL SOUTHWEST TO NORTHEAST INCREASE TO
CATEGORICAL POPS DURING THIS PERIOD AS THE LOW APPROACHES.

EXPECT STEADY RAIN TO CONTINUE INTO MONDAY NIGHT AS THE SURFACE LOW
SHIFTS NORTHWEST INTO MICHIGAN AND DRAGS AN OCCLUDED FRONT THROUGH
WESTERN NEW YORK.

THE SOUTHEAST FLOW AHEAD OF THE LOW AND ASSOCIATED OCCLUDED FRONT
WILL KEEP THE BOUNDARY LAYER WARM ENOUGH FOR JUST RAIN DURING THIS
FORECAST PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE AFOREMENTIONED SURFACE LOW WILL BECOME NEARLY STATIONARY OVER
MICHIGAN ON TUESDAY AS A DEEPENING UPPER LEVEL TROUGH SHIFTS EAST
ACROSS THE CENTRAL GREAT LAKES. AS THE ASSOCIATED OCCLUDED FRONT
CONTINUES TO PUSH EAST ACROSS NEW YORK STATE TUESDAY AFTERNOON...A
DRY SLOT IS FORECAST TO WORK INTO WESTERN NEW YORK. THIS SHOULD
ALLOW THE STEADIER RAIN TO TAPER OFF SOMEWHAT ACROSS WESTERN NEW
YORK AND THE GENESEE VALLEY. 850 MB TEMPERATURES ARE FORECAST TO
DROP A LITTLE BELOW 0C DURING THE AFTERNOON IN THE WEST...BUT
BOUNDARY LAYER TEMPERATURES WILL STILL BE WARM ENOUGH FOR JUST
RAIN. AS COLDER AIR ALOFT CONTINUES TO DEEPEN TUESDAY
NIGHT...EXPECT A MIX OF RAIN AND SNOW SHOWERS TO SET UP ACROSS THE
HIGHER ELEVATIONS.

ON WEDNESDAY...THE SURFACE LOW IS FORECAST TO TRACK NORTH OF LAKE
ONTARIO WHILE THE UPPER LOW LIFTS NORTH ACROSS NEW YORK STATE.
MOISTURE WRAPPING IN BEHIND THE LOW WILL RESULT IN MORE RAIN SHOWERS
WITH SNOW MIXING IN AT THE LOWER ELEVATIONS DURING THE MORNING. THE
CLOUDS AND PCPN WILL KEEP AREA TEMPERATURES WILL ONLY IN THE LOWER
TO MID 40S ON WEDNESDAY.

EXPECT UNSETTLED CONDITIONS WITH A MIX OF RAIN AND SNOW TO LINGER
THROUGH WEDNESDAY NIGHT AS THE SURFACE AND UPPER LOWS TRACK SLOWLY
TO THE EAST. EXPECT ANY MIX OF RAIN AND SNOW TO END THURSDAY AS THE
LOW LIFTS OUT ACROSS THE CANADIAN MARITIMES.

HIGH PRESSURE BUILDING ACROSS THE OHIO VALLEY AND MIDDLE ATLANTIC
STATES WILL BRING DRIER AND NOTICEABLY MILDER TEMPERATURES ON
FRIDAY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THE MAIN PLAYER DURING THIS PERIOD WILL BE THE BACKDOOR COLD FRONT
WHICH WILL SLOWLY SLIDE SOUTHWARD FROM ONTARIO AND CROSS LAKE
ONTARIO THIS AFTERNOON AND THE REST OF WESTERN NEW YORK
TONIGHT...WHILE DISSIPATING. A MID LEVEL SHORT WAVE WILL SLIDE
ALONG THE FRONT TODAY WHILE IT SLOWLY DROPS SOUTH...INITIATING
SOME SHOWERS OR LIGHT RAIN...BUT THIS WILL MAINLY AFFECT AREAS EAST
OF LAKE ONTARIO NORTH OF SYRACUSE AND OSWEGO...AFFECTING OUR KART
TERMINAL ONLY. VFR CONDITIONS WILL LOWER OCCASIONALLY TO MVFR IN
LIGHT RAIN THERE...MAINLY THIS AFTERNOON. OUR WESTERN NEW YORK
SITES WILL REMAIN VFR THROUGH THE DAY TODAY WITH JUST SOME MID
LEVEL CLOUD SKIRTING BY TO THE NORTH AND EAST. CLOUDINESS WILL
DROP SOUTHWARD THIS EVENING AS THE FRONT SETTLES SOUTH. LOOK FOR A
DRAMATIC WIND SHIFT AFTER THE FROPA TO NORTH AND NORTHEAST. CIGS
WILL LOWER INTO THE MVFR RANGE IMMEDIATELY FOLLOWING FROPA...WITH
APPROXIMATE TIMES FROM 00Z AT KROC TO 02Z KIAG AND 03Z KBUF AND
09Z AT KJHW. MVFR CIGS AT KART SHOULD IMPROVE TO VFR AFTER 10Z
SUNDAY AS CLEARING WORKS IN FROM THE NORTH.

OUTLOOK...
SUNDAY...MVFR CIGS IMPROVING TO VFR.
MONDAY AND TUESDAY...MVFR/IFR IN FREQUENT RAIN SHOWERS.
WEDNESDAY...MVFR IN SCATTERED SHOWERS.

&&

.MARINE...
NO FLAGS EXPECTED THROUGH THIS WEEKEND.

A WEAK COLD FRONT WILL DROP SOUTH ACROSS THE AREA TODAY INTO EARLY
TONIGHT. WESTERLY WINDS AHEAD OF THE FRONT WILL GRADUALLY VEER TO
THE NORTHEAST AND PICK UP MORE LATE TONIGHT AND SUNDAY. THIS WILL
CAUSE WAVES ALONG THE SOUTHWEST SHORES OF LAKE ONTARIO TO BUILD TO
JUST BELOW THE CRITERIA NEEDED FOR A SMALL CRAFT ADVISORY.

EASTERLY WINDS WILL DOMINATE ON MONDAY AS LOW PRESSURE APPROACHES
FROM THE SOUTHWEST.

&&

.CLIMATE...
FRIDAY WAS YET ANOTHER SUNNY SPRING DAY ACROSS WESTERN NY. IT WAS
THE 9TH CONSEC MOSTLY SUNNY DAY AND 10TH CONSEC DRY DAY WITH LAST
RAIN AT BUF/ROC JUST .05 INCH BACK ON THE 7TH. TOPSOIL MOISTURE IS
VERY SHORT FOR THE SEASON.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...APB/SFM
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...SFM
MARINE...SFM/TJP
CLIMATE...
Hazardous weather outlook, Apr 18, 5:20 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
520 AM EDT SAT APR 18 2009

NYZ001>008-010>014-019>021-085-190930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
520 AM EDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-190930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
520 AM EDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Red Flag Warnings in New York, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.